Browse

You are looking at 1 - 2 of 2 items for :

  • Clinical Overview x
  • Levothyroxine x
  • Gonadotrophins x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.
  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.
  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.
  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases
Open access

Athanasios Fountas, Shu Teng Chai, John Ayuk, Neil Gittoes, Swarupsinh Chavda and Niki Karavitaki

Summary

Co-existence of craniopharyngioma and acromegaly has been very rarely reported. A 65-year-old man presented with visual deterioration, fatigue and frontal headaches. Magnetic resonance imaging revealed a suprasellar heterogeneous, mainly cystic, 1.9 × 2 × 1.9 cm mass compressing the optic chiasm and expanding to the third ventricle; the findings were consistent with a craniopharyngioma. Pituitary hormone profile showed hypogonadotropic hypogonadism, mildly elevated prolactin, increased insulin-like growth factor 1 (IGF-1) and normal thyroid function and cortisol reserve. The patient had transsphenoidal surgery and pathology of the specimen was diagnostic of adamantinomatous craniopharyngioma. Post-operatively, he had diabetes insipidus, hypogonadotropic hypogonadism and adrenocorticotropic hormone and thyroid-stimulating hormone deficiency. Despite the hypopituitarism, his IGF-1 levels remained elevated and subsequent oral glucose tolerance test did not show complete growth hormone (GH) suppression. Further review of the pre-operative imaging revealed a 12 × 4 mm pituitary adenoma close to the right carotid artery and no signs of pituitary hyperplasia. At that time, he was also diagnosed with squamous cell carcinoma of the left upper lung lobe finally managed with radical radiotherapy. Treatment with long-acting somatostatin analogue was initiated leading to biochemical control of the acromegaly. Latest imaging has shown no evidence of craniopharyngioma regrowth and stable adenoma. This is a unique case report of co-existence of craniopharyngioma, acromegaly and squamous lung cell carcinoma that highlights diagnostic and management challenges. Potential effects of the GH hypersecretion on the co-existent tumours of this patient are also briefly discussed.

Learning points:

  • Although an extremely rare clinical scenario, craniopharyngioma and acromegaly can co-exist; aetiopathogenic link between these two conditions is unlikely.
  • Meticulous review of unexpected biochemical findings is vital for correct diagnosis of dual pituitary pathology.
  • The potential adverse impact of GH excess due to acromegaly in a patient with craniopharyngioma (and other neoplasm) mandates adequate biochemical control of the GH hypersecretion.